Alert archive / Montana / Winter Storm Warnings in 2021

Winter Storm Warning 1, NWS Glasgow, MT

October 12, 20215 counties in Montana

NWS Glasgow, MT issued this winter storm warning at Oct 12, 2021, 3:24 AM MDT for 5 counties in Montana. It took effect at Oct 12, 2021, 6:00 PM MDT. It was in force for 24 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 12, 2021, 3:24 AM MDT (09:24 UTC)
In effect from
Oct 12, 2021, 6:00 PM MDT
Expired
Oct 13, 2021, 6:00 PM MDT
In force
24 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, McCone County, MT, Prairie County, MT, Richland County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 159 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 9:30 AM MDTHEAVY SNOW 612 Nne Mccloud, MTFROM 10 AM ON THE 12TH TO 9:30 AM ON THE 13TH.
Oct 13, 10:00 AM MDTHEAVY SNOW 612 N Crow Rock, MTFROM NOON ON THE 12TH TO 10 AM ON THE 13TH. REACHED 6 INCHES BY 10 PM ON THE 12TH.
Oct 13, 10:00 AM MDTHEAVY SNOW 615 Nne Mccloud, MTFROM NOON ON THE 12TH TO 10 AM ON THE 13TH. REACHED 6 INCHES BY 10 PM ON THE 12TH.
Oct 13, 12:38 PM MDTHEAVY SNOW 6Glendive, MTTREES CAUSING POWER PROBLEMS. TIME ESTIMATED FROM TWITTER. SNOW 5-6 INCHES.
Oct 13, 1:03 PM MDTSNOW 48 N Hodges, MTACCIDENTS ON INTERSTATE 94 DUE TO SNOW COVERED ROAD SURFACE. TIME FROM TWITTER @MDTROADREPORT.
Oct 13, 3:00 PM MDTHEAVY SNOW 69 E Brockway, MTFROM 3 PM ON THE 12TH TO 3 PM ON THE 13TH.
Oct 13, 3:00 PM MDTHEAVY SNOW 69 Se Lambert, MTFROM THE AFTERNOON OF THE 12TH TO THE AFTERNOON OF THE 13TH.
Oct 13, 4:00 PM MDTHEAVY SNOW 65 Se Marsh, MTFROM 1 AM ON THE 13TH TO 4 PM ON THE 13TH.
Oct 13, 4:00 PM MDTHEAVY SNOW 68 W Lindsay, MTFROM 3 AM ON THE 12TH TO 4 PM ON THE 13TH.
Oct 13, 5:00 PM MDTHEAVY SNOW 612 N Crow Rock, MTCORRECTING THE PREVIOUS REPORT DETAILS FROM THIS TRAINED SPOTTER. FROM 4 PM ON THE 12TH TO 5 PM ON THE 13TH.
Oct 13, 5:00 PM MDTHEAVY SNOW 815 E Mildred, MTFROM THE MORNING OF THE 12TH TO 5 PM ON THE 13TH. REACHED 6 INCHES BY NOON ON THE 13TH.
Oct 13, 6:00 PM MDTSNOW 107 Nw Hodges, MTESTIMATED 8 TO 10 INCHES OF SNOW FROM TUESDAY NIGHT THROUGH SUNSET WEDNESDAY, WITH A WATER EQUIVALENT BETWEEN 1 INCH AND 1.25 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1741 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WWUS45 KGGW 120924
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
324 AM MDT Tue Oct 12 2021

MTZ026-122300-
/O.CAN.KGGW.WW.Y.0012.000000T0000Z-211012T1800Z/
/O.NEW.KGGW.WS.W.0001.211013T0000Z-211014T0000Z/
Prairie-
Including the city of Terry
324 AM MDT Tue Oct 12 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
MDT WEDNESDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

* WHAT...Heavy snow expected. Total snow accumulations of 7 to 
  10 inches.

* WHERE...Prairie County.

* WHEN...From 6 PM this evening to 6 PM MDT Wednesday.

* IMPACTS...Travel could be very difficult to impossible.

* ADDITIONAL DETAILS...A wet heavy snow is expected. With leaves
  still on trees, damage to trees is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ023-025-027-122300-
/O.NEW.KGGW.WS.W.0001.211013T0000Z-211014T0000Z/
McCone-Dawson-Wibaux-
Including the cities of Circle, Glendive, Richey, and Wibaux
324 AM MDT Tue Oct 12 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
MDT WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 12
  inches.

* WHERE...McCone, Dawson and Wibaux Counties.

* WHEN...From 6 PM this evening to 6 PM MDT Wednesday.

* IMPACTS...Travel could be very difficult to impossible.

* ADDITIONAL DETAILS...Most of the snow will be along and south of
  highway 200. The heaviest snow is expected in the Big Sheep
  Mountains and the higher elevations of Wibaux County. A wet
  heavy snow is expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
4 follow-up statements
713 
WWUS45 KGGW 121622
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
1022 AM MDT Tue Oct 12 2021

MTZ024-131200-
/O.EXA.KGGW.WS.W.0001.211013T0000Z-211014T0000Z/
Richland-
Including the cities of Sidney and Fairview
1022 AM MDT Tue Oct 12 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
MDT WEDNESDAY...

* WHAT...Heavy wet snow expected. Total snow accumulations of 5 
  to 8 inches.

* WHERE...Richland County, mainly in the higher elevations.

* WHEN...From 6 PM this evening to 6 PM MDT Wednesday.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...A wet heavy snow is expected. With leaves
  still on trees, damage to trees is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ023-025>027-131200-
/O.CON.KGGW.WS.W.0001.211013T0000Z-211014T0000Z/
McCone-Dawson-Prairie-Wibaux-
Including the cities of Circle, Glendive, Richey, Terry, 
and Wibaux
1022 AM MDT Tue Oct 12 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 6 PM MDT WEDNESDAY...

* WHAT...Heavy wet snow expected. Total snow accumulations of 6 
  to 14 inches. Winds gusting as high as 35 mph.

* WHERE...Dawson, Wibaux, Prairie and McCone Counties, mainly in
  the higher elevations.

* WHEN...From 6 PM this evening to 6 PM MDT Wednesday.

* IMPACTS...Travel could be very difficult to impossible.

* ADDITIONAL DETAILS...A wet heavy snow is expected. With leaves
  still on trees, damage to trees is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ018>020-062-131200-
/O.NEW.KGGW.WW.Y.0013.211013T0000Z-211014T0000Z/
Daniels-Sheridan-Western Roosevelt-Eastern Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, Poplar, and Culbertson
1022 AM MDT Tue Oct 12 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 PM MDT WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches. Winds gusting as high as 35 mph.

* WHERE...Daniels, Sheridan, Western Roosevelt and Eastern 
  Roosevelt Counties.

* WHEN...From 6 PM this evening to 6 PM MDT Wednesday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
335 
WWUS45 KGGW 130910
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
310 AM MDT Wed Oct 13 2021

MTZ023>027-140000-
/O.CON.KGGW.WS.W.0001.000000T0000Z-211014T0000Z/
McCone-Richland-Dawson-Prairie-Wibaux-
Including the cities of Circle, Sidney, Fairview, Glendive, 
Richey, Terry, and Wibaux
310 AM MDT Wed Oct 13 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...Heavy snow. Additional snow accumulations of 3 to 11
  inches. The highest totals are expected east of the Yellowstone
  River.

* WHERE...Dawson, Richland, Wibaux, Prairie and McCone Counties.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility.

* ADDITIONAL DETAILS...A heavy wet snow is expected. With leaves
  still on trees, damage to trees is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ018>020-062-140000-
/O.CON.KGGW.WW.Y.0013.000000T0000Z-211014T0000Z/
Daniels-Sheridan-Western Roosevelt-Eastern Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, Poplar, and Culbertson
310 AM MDT Wed Oct 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to two inches.

* WHERE...Daniels, Sheridan and Roosevelt Counties.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
361 
WWUS45 KGGW 132046
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
246 PM MDT Wed Oct 13 2021

MTZ023>027-140000-
/O.CON.KGGW.WS.W.0001.000000T0000Z-211014T0000Z/
McCone-Richland-Dawson-Prairie-Wibaux-
Including the cities of Circle, Sidney, Fairview, Glendive, 
Richey, Terry, and Wibaux
246 PM MDT Wed Oct 13 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to two inches.

* WHERE...Dawson, Richland, Wibaux, Prairie and McCone Counties.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility.

* ADDITIONAL DETAILS...Periods of moderate snow are still possible
  this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ018>020-062-140000-
/O.CON.KGGW.WW.Y.0013.000000T0000Z-211014T0000Z/
Daniels-Sheridan-Western Roosevelt-Eastern Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, Poplar, and Culbertson
246 PM MDT Wed Oct 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to one inch.

* WHERE...Eastern Roosevelt, Daniels, Sheridan and Western 
  Roosevelt Counties.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
332 
WWUS45 KGGW 132357
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
557 PM MDT Wed Oct 13 2021

MTZ023>027-140100-
/O.EXP.KGGW.WS.W.0001.000000T0000Z-211014T0000Z/
McCone-Richland-Dawson-Prairie-Wibaux-
Including the cities of Circle, Sidney, Fairview, Glendive, 
Richey, Terry, and Wibaux
557 PM MDT Wed Oct 13 2021

...WINTER STORM WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

A mix of rain and snow will continue through the evening hours,
with some light accumulations possible through midnight.


$$

MTZ018>020-062-140100-
/O.EXP.KGGW.WW.Y.0013.000000T0000Z-211014T0000Z/
Daniels-Sheridan-Western Roosevelt-Eastern Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, Poplar, and Culbertson
557 PM MDT Wed Oct 13 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

A mix of rain and snow will continue through the evening hours,
with some light accumulations possible through midnight.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this winter storm warning went out at Oct 12, 2:49 AM MDT, 35 minutes earlier.

Area forecast discussion, Oct 12, 2:49 AM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
249 AM MDT Tue Oct 12 2021

.DISCUSSION...

Stacked surface and upper low will be over Colorado today. This
low will move northeast across eastern Wyoming and western
Nebraska tonight and the Dakotas on Wednesday. Moisture will
stream north into eastern Montana today and tonight in the
southerly and southeast flow aloft to the north of this low. There
will be a mix of rain and snow depending on temperature in areas
south of the Missouri River. Temperatures will be warm enough in
most areas today to limit accumulating snow. Higher elevations of
the Big Sheep Mountains will have the best chance of accumulating
snow mainly this morning. With snow amounts expected to be 2
inches or less will cancel the Winter Weather Advisory for Prairie
County. This will also limit confusion with the Winter Storm
Warning that will be issued for the heavy snow expected tonight
and Wednesday. Low level dry air will limit precipitation chances
north of the Missouri River today.

Another surge of moisture is expected tonight and Wednesday
morning over eastern Montana with the heaviest precipitation along
and south of the Big Sheep Mountains. Temperatures will be cold
enough tonight for precip type to become all snow by midnight with
heavy snow expected late tonight and Wednesday morning. Numerous
ensemble members along with the ensemble mean have widespread 6+
inches of snow tonight and Wednesday over most of Prairie, Dawson,
Wibaux Counties along with the southeast half of McCone Counties.
Will issue a Winter Storm Warning for this area for tonight and
Wednesday. A wet heavy snow is expected that could down tree
branches that still have leaves on them. Areas to the north are
looking at much less snow at this time. Will hold off on
highlights beyond the warning at this time.

The system will move to the northeast Wednesday Night and Thursday
with the precipitation gradually diminishing.

Precipitation totals from this event will be 1.5 to 2 inches in
the southeast while most of Phillips County will have less than a
tenth of an inch of precipitation from this system.

Look for dry weather Friday and Saturday with a warming trend
with NW flow aloft between the upper trough to the east and an
upper ridge moving in from the west. Then, an upper ridge moves
through on Sunday.

&&

.AVIATION...

LAST UPDATED: 0900Z

FLIGHT CAT: KGDV will be IFR most of the time today and tonight.
KSDY will be MVFR most of the time today and IFR tonight. KOLF
and KGGW will be VFR this morning with a mix of VFR and MVFR cigs
this afternoon and MVFR tonight.

DISCUSSION: KGDV will have a mix of light rain and light snow
today. Precipitation will change to all snow tonight with heavy
snow likely. KSDY will have light rain at times today with a mix
of rain and snow tonight. KGGW and KOLF will have a chance of
light rain today and will have light rain and light snow at times
tonight.

IFR conditions are expected most of the time Wednesday and
Wednesday Night. Improvement in conditions are not anticipated
until at least during the day Thursday.

WIND: N/NE at 5 to 10 knots this morning then NE 10-15 kts
this afternoon and tonight.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM this evening to 6 PM MDT
Wednesday for Dawson...McCone...Prairie...Wibaux.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 10:22 AM MDTWinter Weather AdvisoryGGWDaniels, Roosevelt, Sheridan32 hr

Nearby

Winter Storm Warnings in Montana, 2021Every winter storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.